UNIVERSITY
OF WROC£AW
 
Main Page
Online First
Contents of previous volumes
Forthcoming papers
General Information
Instructions for authors


VOLUMES
39.2 39.1 38.2 38.1 37.2 37.1 36.2
36.1 35.2 35.1 34.2 34.1 33.2 33.1
32.2 32.1 31.2 31.1 30.2 30.1 29.2
29.1 28.2 28.1 27.2 27.1 26.2 26.1
25.2 25.1 24.2 24.1 23.2 23.1 22.2
22.1 21.2 21.1 20.2 20.1 19.2 19.1
18.2 18.1 17.2 17.1 16.2 16.1 15
14.2 14.1 13.2 13.1 12.2 12.1 11.2
11.1 10.2 10.1 9.2 9.1 8 7.2
7.1 6.2 6.1 5.2 5.1 4.2 4.1
3.2 3.1 2.2 2.1 1.2 1.1 .imap
 
 
WROC£AW UNIVERSITY
OF SCIENCE AND
TECHNOLOGY

Contents of PMS, Vol. 39, Fasc. 2,
pages 237 - 258
 

CAUCHY–STIELTJES FAMILIES WITH POLYNOMIAL VARIANCE FUNCTIONS AND GENERALIZED ORTHOGONALITY

Włodzimierz Bryc
Raouf Fakhfakh
Wojciech Młotkowski

Abstract: This paper studies variance functions of Cauchy–Stieltjes Kernel (CSK) families generated by compactly supported centered probability measures. We describe several operations that allow us to construct additional variance functions from known ones. We construct a class of examples which exhausts all cubic variance functions, and provide examples of polynomial variance functions of arbitrary degree. We also relate CSK families with polynomial variance functions to generalized orthogonality.

Our main results are stated solely in terms of classical probability; some proofs rely on analytic machinery of free probability.

2000 AMS Mathematics Subject Classification: Primary: 60E10, 46L54, 62E10; Secondary: 05A15.

Keywords and phrases: Kernel families, generalized orthogonality, R -transform, S -transform, Fuss–Catalan numbers, variance functions, free additive convolution, free multiplicative convolution.

References

[1]   M. H. Albert, R. E. L. Aldred, M. D. Atkinson, H. P. van Ditmarsch, C. C. Handley, and D. A. Holton, Restricted permutations and queue jumping, Discrete Math. 287 (1–3) (2004), pp. 129–133.

[2]   M. Anshelevich, Free martingale polynomials, J. Funct. Anal. 201 (1) (2003), pp. 228–261.

[3]   O. Arizmendi and T. Hasebe, Classical scale mixtures of Boolean stable laws, Trans. Amer. Math. Soc. 368 (7) (2016), pp. 4873–4905.

[4]   T. Banica, S. T. Belinschi, M. Capitaine, and B. Collins, Free Bessel laws, Canad. J. Math. 63 (1) (2011), pp. 3–37.

[5]   S. T. Belinschi, Complex Analysis Methods in Noncommutative Probability, ProQuest LLC, Ann Arbor, MI, 2005.

[6]   H. Bercovici and V. Pata, A free analogue of Hincin’s characterization of infinite divisibility, Proc. Amer. Math. Soc. 128 (4) (2000), pp. 1011–1015.

[7]   H. Bercovici and D. Voiculescu, Free convolution of measures with unbounded support, Indiana Univ. Math. J. 42 (3) (1993), pp. 733–773.

[8]   H. Bercovici and D. Voiculescu, Superconvergence to the central limit and failure of the Cramér theorem for free random variables, Probab. Theory Related Fields 103 (2) (1995), pp. 215–222.

[9]   M. Bożejko and N. Demni, Generating functions of Cauchy–Stieltjes type for orthogonal polynomials, Infin. Dimens. Anal. Quantum Probab. Relat. Top. 12 (1) (2009), pp. 91–98.

[10]   M. Bożejko and N. Demni, Topics on Meixner families, in: Noncommutative Harmonic Analysis with Applications to Probability II, M. Bożejko (Ed.), Banach Center Publ., Warsaw 2010, pp. 61–74.

[11]   W. Bryc, Free exponential families as kernel families, Demonstr. Math. 42 (3) (2009), pp. 657–672.

[12]   W. Bryc, R. Fakhfakh, and A. Hassairi, On Cauchy–Stieltjes kernel families, J. Multivariate Anal. 124 (2014), pp. 295–312.

[13]   W. Bryc and A. Hassairi, One-sided Cauchy–Stieltjes kernel families, J. Theoret. Probab. 24 (2) (2011), pp. 577–594.

[14]   W. Bryc and M. Ismail, Approximation operators, exponential, and q -exponential families, arxiv.org/abs/math.ST/0512224 (2005).

[15]   G. P. Chistyakov and F. Götze, Characterization problems for linear forms with free summands, arXiv:1110.1527 (2011).

[16]   Z. da Rocha, Shohat–Favard and Chebyshev’s methods in d -orthogonality, Numer. Algorithms 20 (2–3) (1999), pp. 139–164.

[17]   A. Di Bucchianico and D. E. Loeb, Natural exponential families and umbral calculus, in: Mathematical Essays in Honor of Gian-Carlo Rota (Cambridge, MA, 1996), B. E. Sagan and R. P. Stanley (Eds.), Progr. Math., Vol. 161, Birkhäuser, Boston, MA, 1998, pp. 195–211.

[18]   R. Fakhfakh, Characterization of quadratic Cauchy–Stieltjes kernel families based on the orthogonality of polynomials, J. Math. Anal. Appl. 459 (1) (2018), pp. 577–589.

[19]   R. L. Graham, D. E. Knuth, and O. Patashnik, Concrete Mathematics: A Foundation for Computer Science, second edition, Addison-Wesley, Reading, MA, 1994.

[20]   A. Hassairi and M. Zarai, Characterization of the cubic exponential families by orthogonality of polynomials, Ann. Probab. 32 (3B) (2004), pp. 2463–2476.

[21]   F. Hiai and D. Petz, The Semicircle Law, Free Random Variables and Entropy, American Mathematical Society, Providence, RI, 2000.

[22]   M. Hinz and W. Młotkowski, Free powers of the free Poisson measure, Colloq. Math. 123 (2) (2011), pp. 285–290.

[23]   M. E. H. Ismail, Classical and Quantum Orthogonal Polynomials in One Variable, Cambridge University Press, Cambridge 2005.

[24]   M. E. H. Ismail and C. P. May, On a family of approximation operators, J. Math. Anal. Appl. 63 (2) (1978), pp. 446–462.

[25]   C. C. Kokonendji, Characterizations of some polynomial variance functions by d -pseudo-orthogonality, J. Appl. Math. Comput. 19 (1–2) (2005), pp. 427–438.

[26]   C. C. Kokonendji, On d -orthogonality of the Sheffer systems associated to a convolution semigroup, J. Comput. Appl. Math. 181 (1) (2005), pp. 83–91.

[27]   M. G. Kreĭn and A. A. Nudelman, The Markov Moment Problem and Extremal Problems, Transl. Math. Monogr., Vol. 50, American Mathematical Society, Providence, RI, 1977.

[28]   I. Kubo, H. Kuo, and S. Namli, The characterization of a class of probability measures by multiplicative renormalization, Commun. Stoch. Anal. 1 (3) (2007), pp. 455–472.

[29]   G. Letac, Lectures on Natural Exponential Families and Their Variance Functions, Instituto de Matemática Pura e Aplicada (IMPA), Rio de Janeiro 1992.

[30]   G. Letac and M. Mora, Natural real exponential families with cubic variance functions, Ann. Statist. 18 (1) (1990), pp. 1–37.

[31]   H. Maassen, Addition of freely independent random variables, J. Funct. Anal. 106 (2) (1992), pp. 409–438.

[32]   P. Maroni, L’orthogonalité et les récurrences de polynômes d’ordre supérieur à deux, Ann. Fac. Sci. Toulouse Math. (5) 10 (1) (1989), pp. 105–139.

[33]   M. Martinez and C. Savage, Patterns in inversion sequences II: Inversion sequences avoiding triples of relations, J. Integer Seq. 21 (2) (2018), Art. 18.2.2.

[34]   W. Młotkowski, Fuss–Catalan numbers in noncommutative probability, Doc. Math. 15 (2010), pp. 939–955.

[35]   W. Młotkowski and K. A. Penson, Probability distributions with binomial moments, Infin. Dimens. Anal. Quantum Probab. Relat. Top. 17 (2) (2014), 1450014.

[36]   W. Młotkowski, K. A. Penson, and K. Życzkowski, Densities of the Raney distributions, Doc. Math. 18 (2013), pp. 1573–1596.

[37]   C. N. Morris, Natural exponential families with quadratic variance functions, Ann. Statist. 10 (1) (1982), pp. 65–80.

[38]   A. Nica and R. Speicher, On the multiplication of free N -tuples of noncommutative random variables, Amer. J. Math. 118 (4) (1996), pp. 799–837.

[39]   A. Nica and R. Speicher, Lectures on the Combinatorics of Free Probability, Cambridge University Press, Cambridge 2006.

[40]   K. A. Penson and A. I. Solomon, Coherent states from combinatorial sequences, in: Quantum Theory and Symmetries (Kraków, 2001), World Sci. Publ., River Edge, NJ, 2002, pp. 527–530.

[41]   N. J. A. Sloane, The on-line encyclopedia of integer sequences, Notices Amer. Math. Soc. 50 (8) (2003), pp. 912–915.

[42]   J. Van Iseghem, Approximants de Padé vectoriels, PhD thesis, Université des sciences et techniques de Lille-Flandres-Artois, 1987.

[43]   S. Varma, A characterization theorem and its applications for d-orthogonality of Sheffer polynomial sets, arXiv:1603.07261 (2016).

[44]   D. V. Voiculescu, K. J. Dykema, and A. Nica, Free Random Variables: A Noncommutative Probability Approach to Free Products with Applications to Random Matrices, Operator Algebras and Harmonic Analysis on Free Groups, American Mathematical Society, Providence, RI, 1992.

[45]   R. W. M. Wedderburn, Quasi-likelihood functions, generalized linear models, and the Gauss–Newton method, Biometrika 61 (1974), pp. 439–447.

[46]   J. Wesołowski, Kernel families, unpublished manuscript, 1999.

Download:    Abstract    Full text